I am 16 and have been taking fludrocortisone for 1 year. I was diagnosed with vasa vagal syncope. The fainting started out of the blue when I was 13 and I still have the occasional faint even in the fludrocortisone. I also take lisinopril for high blood pressure. I have a implantable loop recorder which monitors my heart activity when I have collapsed and I had this under general anaesthetic and the next day after the anaesthetic I fainted again and the recorder showed my heart stopping for a few seconds. This is when I started fludrocortisone the doctor said it might have stopped because of the general anaesthetic but can't be sure I am on 100 micrograms daily. I was wondering if anyone has experiance with this condition? Or knows if I have to take this fludrocortisone for the rest of my life ? Any advice or experiance will be really appreciated. Thankyou

5 Replies

  • Hello there, my son suffers Vasovagal Syncope, he passes out when he bends over or turns his head to quickly. His heart rate slows, so his blood pressure drops so consequently he passes out. He 1st passed out when he was 12. It took a long time for him to be diagnosed (3years). Like you he has a loop recorder implanted in his chest. He was prescribed fludrocortisone 100mcg 3 times aday but he continued to faint, so he is now also on a tablet called Midodrine. His faints have improved, but as I understand he will be taking medication for the foreseeable future. I wish you well 😀 .

  • Your ILR (implantable loop recorder) is monitoring and recording your heart's electrical activity over a longer period than a 24 hour/7day monitor, in order to identify an irregular heart rhythm. Once your heart's activity has been recorded and doctor is satisfied that any heart rhythm-related causes are identified or ruled out, then the device will be removed and the consultant will discuss medication or treatment if appropriate. Have you been able to monitor a VVS episode? When this has happened, then you can discuss your concerns over fludrocortisone with the consultant.

  • Hi Katiex, I too suffer with neurocardiogenic syncope. I'm now 37, and was diagnosed when I was in my twenties. Initially I was prescribed midodrine, but really didn't get on well with it. Subsequently I've been on fludrocortisone for a while now, and similarly to you I still get the odd faint (and many pre-syncopial events), but generally I feel well on the fludro.

    I expect to be on fludrocortisone for the long term - most likely for life. I guess it is dependent on whether there is ever a change in my condition.

    Obviously you'll probably be well aware of the need for regular blood tests whilst on fludrocortisone in order to monitor potassium levels etc. Additionally, if you undergo any medical treatment they need to know about the fludrocortisone. I recently had a foot operation, and was given hydrocortisone prior to the operation to assist in the recovery.

    I certainly haven't experienced my heart stopping for a few seconds - so I hope they keep an eye on that for you.

    Good luck with the fludrocortisone and the syncope in general. There's a wealth of info regarding the use of fludro on the web if you want to investigate it further.

  • Hi, so sorry to hear about this.

    I was diagnosed with neuro-cardiogenic syncope (variation of NMS with associated cardiac rhythm disturbances.) My heart stopped on a tilt table and re-started.

    I took fludrocortisone for a year. It didn't help me and I got high blood pressure whilst on it. I assume your high BP came on after taking the drug which is why you are taking the other drug - lisinopril?

    This seems a bit OTT to me. Why take a drug which increases BP and another to bring it down? I would question the logic there if I was you with your parents. Doctors can over-medicate sometimes and if your autonomic nervous system is sensitive this isn't always a great treatment.

    Is your condition associated with a cardiac rhythm disorder? E.g. do you have an arrhythmia too?

    If not, and if you are finding the fludrocortisone difficult as a treatment, have you tried other treatments like salt and water, licorice supplements, sports drinks, manoeuvres to improve BP, limiting stress etc?

    Midrodine is another drug which people are prescribed. It's expensive in the UK, but might be better for you if fludrocortisone is causing high BP.

    People do recover from NMS. It isn't necessarily life long and at your age some people suffer then recover. You may simply have a very delicate autonomic nervous system which is easily upset and at your age it is quite possible that it may improve as you learn about your individual tolerances. No guarantees though!

    I hated fludrocortisone and stopped taking it as it didn't help me. I now have a pacemaker as I had a cardiac reason for the problems. If your symptoms are to do with your heart rhythm, this might be an option for you, which "may" free you from drugs. Beware though, some people with cardiac issues need both.

    Keep positive if you can and try to find some other young people with the condition to correspond with. Peer support helps a lot.


  • Hello thankyou for the reply I am unsure whether the doctors think I have a heart related condition or not.I also have been recommened to have more salt, fluids and potassuim to help but the medication seems to be working.

You may also like...